Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symbol length in the Brauer group of a field


Author: Eliyahu Matzri
Journal: Trans. Amer. Math. Soc. 368 (2016), 413-427
MSC (2010): Primary 12G05, 16K50, 17A35; Secondary 19D45, 19C30
DOI: https://doi.org/10.1090/tran/6326
Published electronically: April 15, 2015
MathSciNet review: 3413868
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We bound the symbol length of elements in the Brauer group of a field $ K$ containing a $ C_m$ field (for example any field containing an algebraically closed field or a finite field), and solve the local exponent-index problem for a $ C_m$ field $ F$. In particular, for a $ C_m$ field $ F$, we show that every $ F$ central simple algebra of exponent $ p^t$ is similar to the tensor product of at most $ \operatorname {len}(p^t,F)\leq t(p^{m-1}-1)$ symbol algebras of degree $ p^t$. We then use this bound on the symbol length to show that the index of such algebras is bounded by $ (p^t)^{(p^{m-1}-1)}$, which in turn gives a bound for any algebra of exponent $ n$ via the primary decomposition. Finally for a field $ K$ containing a $ C_m$ field $ F$, we show that every $ F$ central simple algebra of exponent $ p^t$ and degree $ p^s$ is similar to the tensor product of at most $ \operatorname {len}(p^t,p^s,K)\leq \operatorname {len}(p^t,L)$ symbol algebras of degree $ p^t$, where $ L$ is a $ C_{m+\operatorname {ed}_L(A)+p^{s-t}-1}$ field.


References [Enhancements On Off] (What's this?)

  • [1] A. Adrian Albert, Structure of algebras, Revised printing. American Mathematical Society Colloquium Publications, Vol. XXIV, American Mathematical Society, Providence, R.I., 1961. MR 0123587 (23 #A912)
  • [2] A. Adrian Albert and Helmut Hasse, A determination of all normal division algebras over an algebraic number field, Trans. Amer. Math. Soc. 34 (1932), no. 3, 722-726. MR 1501659, https://doi.org/10.2307/1989375
  • [3] M. Artin, Brauer-Severi varieties, Brauer groups in ring theory and algebraic geometry (Wilrijk, 1981), Lecture Notes in Math., vol. 917, Springer, Berlin-New York, 1982, pp. 194-210. MR 657430 (83j:14015)
  • [4] Asher Auel, Eric Brussel, Skip Garibaldi, and Uzi Vishne, Open problems on central simple algebras, Transform. Groups 16 (2011), no. 1, 219-264. MR 2785502 (2012e:16050), https://doi.org/10.1007/s00031-011-9119-8
  • [5] E. Brussel, K. Mckinnie and E. Tengan, Cyclic Length in the Tame Brauer Group of the Function Field of a $ p$-Adic Curve, preprint.
  • [6] A. Chapman, Polynomial equations over division rings, master thesis, Bar Ilan, 2009.
  • [7] Philippe Gille and Tamás Szamuely, Central simple algebras and Galois cohomology, Cambridge Studies in Advanced Mathematics, vol. 101, Cambridge University Press, Cambridge, 2006. MR 2266528 (2007k:16033)
  • [8] R. Brauer, H. Hasse and E. Noether, Beweis eines Hauptaatzes in der Theorie der Algebren, J. Math. 167 (1931), 399-404.
  • [9] M. Florence, Central simple algebras of index $ p^n$ in characteristic $ p$, preprint http://www.math.jussieu.fr/$ \sim $florence/p-alg-compositio-v2.pdf.
  • [10] David Harbater, Julia Hartmann, and Daniel Krashen, Applications of patching to quadratic forms and central simple algebras, Invent. Math. 178 (2009), no. 2, 231-263. MR 2545681 (2010j:11058), https://doi.org/10.1007/s00222-009-0195-5
  • [11] Nathan Jacobson, Finite-dimensional division algebras over fields, Springer-Verlag, Berlin, 1996. MR 1439248 (98a:16024)
  • [12] A. J. de Jong, The period-index problem for the Brauer group of an algebraic surface, Duke Math. J. 123 (2004), no. 1, 71-94. MR 2060023 (2005e:14025), https://doi.org/10.1215/S0012-7094-04-12313-9
  • [13] Serge Lang, On quasi algebraic closure, Ann. of Math. (2) 55 (1952), 373-390. MR 0046388 (13,726d)
  • [14] Max Lieblich, Twisted sheaves and the period-index problem, Compos. Math. 144 (2008), no. 1, 1-31. MR 2388554 (2009b:14033), https://doi.org/10.1112/S0010437X07003144
  • [15] M. Lorenz, Z. Reichstein, L. H. Rowen, and D. J. Saltman, Fields of definition for division algebras, J. London Math. Soc. (2) 68 (2003), no. 3, 651-670. MR 2009442 (2004j:16022), https://doi.org/10.1112/S0024610703004678
  • [16] Eliyahu Matzri, $ \Bbb {Z}_3\times \Bbb {Z}_3$ crossed products, J. Algebra 418 (2014), 1-7. MR 3250437, https://doi.org/10.1016/j.jalgebra.2014.06.035
  • [17] Alexander S. Merkurjev, Essential $ p$-dimension of $ {\rm PGL}(p^2)$, J. Amer. Math. Soc. 23 (2010), no. 3, 693-712. MR 2629984 (2011m:16037), https://doi.org/10.1090/S0894-0347-10-00661-2
  • [18] A.S. Merkurjev and A.A. Suslin, K-cohomology of Severi-Brauer varieties and the norm residue homomorphism, Math. USSR Izv. 21 (1983), no. 2, 307-340.
  • [19] Masayoshi Nagata, Note on a paper of Lang concerning quasi algebraic closure, Mem. Coll. Sci. Univ. Kyoto. Ser. A. Math. 30 (1957), 237-241. MR 0094334 (20 #853)
  • [20] Shmuel Rosset and John Tate, A reciprocity law for $ K_{2}$-traces, Comment. Math. Helv. 58 (1983), no. 1, 38-47. MR 699005 (85b:11105), https://doi.org/10.1007/BF02564623
  • [21] Louis Halle Rowen, Graduate algebra: noncommutative view, Graduate Studies in Mathematics, vol. 91, American Mathematical Society, Providence, RI, 2008. MR 2462400 (2009k:16001)
  • [22] Louis H. Rowen and David J. Saltman, Dihedral algebras are cyclic, Proc. Amer. Math. Soc. 84 (1982), no. 2, 162-164. MR 637160 (83c:16013), https://doi.org/10.2307/2043656
  • [23] David J. Saltman, Division algebras over $ p$-adic curves, J. Ramanujan Math. Soc. 12 (1997), no. 1, 25-47. MR 1462850 (98d:16032)
  • [24] David J. Saltman, Lectures on division algebras, CBMS Regional Conference Series in Mathematics, vol. 94, Published by American Mathematical Society, Providence, RI; on behalf of Conference Board of the Mathematical Sciences, Washington, DC, 1999. MR 1692654 (2000f:16023)
  • [25] Jean-Pierre Serre, Galois cohomology, Springer-Verlag, Berlin, 1997. Translated from the French by Patrick Ion and revised by the author. MR 1466966 (98g:12007)
  • [26] J.-P. Tignol, Cyclic algebras of small exponent, Proc. Amer. Math. Soc. 89 (1983), no. 4, 587-588. MR 718978 (85m:11082), https://doi.org/10.2307/2044587
  • [27] J.-P. Tignol, Corps à involution neutralisés par une extension abélienne élémentaire, The Brauer group (Sem., Les Plans-sur-Bex, 1980) Lecture Notes in Math., vol. 844, Springer, Berlin, 1981, pp. 1-34 (French). MR 611863 (82h:16013)
  • [28] J. H. M. Wedderburn, On division algebras, Trans. Amer. Math. Soc. 22 (1921), no. 2, 129-135. MR 1501164, https://doi.org/10.2307/1989011

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 12G05, 16K50, 17A35, 19D45, 19C30

Retrieve articles in all journals with MSC (2010): 12G05, 16K50, 17A35, 19D45, 19C30


Additional Information

Eliyahu Matzri
Affiliation: Department of Mathematics, Technion-Israel Institute of Technology, 32000 Haifa, Israel

DOI: https://doi.org/10.1090/tran/6326
Received by editor(s): October 16, 2013
Received by editor(s) in revised form: November 7, 2013
Published electronically: April 15, 2015
Additional Notes: The author thanks Daniel Krashen, Andrei Rapinchuk, Louis Rowen, David Saltman and Uzi Vishne for all their help, time and support.
This work was partially supported by the BSF, grant number 2010/149.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society